Maybe you’ve seen it in films.
A fella learns he has become a father. And it’s always better if it’s a brawny guy, as tough as railroad spikes, when this good news levels him. He faints!
A smart-ass rookie, joining the police in defiance of her family’s wishes, stands by the coroner when the murder victim’s body is sliced open. It’s the cop’s first autopsy. She faints!
Or there’s the damsel in distress, the parent at the doorstep hearing horrible news during World War II about a son, the desperate attorney who hasn’t eaten for days while preparing for the “big case.” At a critical moment, with a soundtrack swelling and the light angling to highlight an anguished face, our hero—or the object of our hero’s affection—keels over.
For Hollywood, fainting can be a dramatic or comedic exclamation point in the unfolding tale of a heroic story. When it happens, maybe we’re surprised or maybe it’s the dumb cliché we expected. But we’re confident everything will be back to normal, and the hero will be standing upright, by the next scene.
For hospice patients, fainting is dangerous.
And it’s more often referred to as a patient having “syncopal episodes” rather than fainting. Some patients, randomly or frequently, will suddenly “faint” or “black out.” It happens once, a second time, and then it becomes a worry. On the Cleveland Clinic’s website, they describe what is possibly happening . . .
Syncope (pronounced “sin ko pea”) is the brief loss of consciousness and posture caused by a temporary decrease in blood flow to the brain. Syncope may be associated with a sudden fall in blood pressure, a decrease in heart rate or changes in blood volume or distribution. The person usually regains consciousness and becomes alert right away, but may experience a brief period of confusion.
Any web search, or the questions a family asks a doctor for why a person “faints,” will reveal many factors, but it usually involves that “temporary decrease in blood flow to the brain.” The older you are, the more likely it will happen. The weaker you are from one or several serious health conditions, the more likely you’ll experience syncopal episodes.
When I first heard an explanation by the hospice medical staff, my mind did wander toward a Hollywood actor faking a faint after hearing exciting and/or horrific and/or shocking news. But syncopal episodes are real and serious. If we lose consciousness and fall, worse things are triggered as the head strikes the edge of a kitchen counter or the hip slams against the unforgiving tile floor of the bathroom. Whether a contusion, concussion, bleeding, or a broken bone from a sudden awkward fall, a host of bad “next” consequences too often follows.
If you’re a hospice patient, or just someone who has “suddenly” fainted, please tell your nurse or doctor about the incident.
If you’re a hospice patient, or just someone who has “suddenly” fainted, please tell your nurse or doctor about the incident. (And yes, for all of you stubborn, strong and silent types, I thought it necessary to repeat that suggestion!)
My mother, in the final years of her life, had a variation of syncopal episodes. Many doctors offered many learned guesses on the whys and whats, but all cautioned her about staying alert to the problem. That meant slowing your motions when rising from a bed or a chair. It meant not abruptly reaching down or taking fast movements. While some medications may address the concern, it’s essential to change how activities are accomplished. When someone has spent years happily leaping (or grumpily staggering) from bed in the morning, it’s hard work to make that change. But it’s important to try.
I suspect one of the worst side effects of “syncopal episodes” is losing more personal control. All patients, and especially a hospice patient nearing the end of life, prefer be in charge of what they do. Unexpectedly “fainting” rightly scares—and limits—us. It’s another frustrating example of our bodies turning against us.
But even without syncopal episodes, there are good reasons to slow down. There are good reasons to consider if the next action is necessary.
In a Hollywood story, everything works out because that’s how the script was written. But life is not a script. Whether healthy or not-so-healthy, we won’t have a director shouting, “Stop, do it over again!” If you, or a loved one, faints—momentarily loses consciousness—please tell your nurse or doctor. (I did need to repeat that, right?)
It might be nothing. Or it’s time to consider adjustments.
But any form of fainting is not a time to hope it will go away tomorrow or to keep a secret.
(Hospice vigorously protects a patient’s privacy. I’ll take care with how I share my experiences. Any names used are fictitious. Events are combined and/or summarized.)by